I take gabapentin 2100 mgs daily (for type 2 TN) and wanted to "wean onto" amitriptyline. I didnt experience any reduction of pain at all while taking it. I never got off the gaba and the hard part was dealing with the cognitive issues (on both drugs at the same time my thinking skills rapidly went from "ok" to "omg I'm a mess" -I just couldnt think straight.) But the worst was I was getting really aggressive on the drug. At first I thought PMS but things kept getting worse. It came to a head a few days ago, I honestly felt psychotic. It was awful!
I have stopped taking the amitriptyline and I already feel so much better! (this all took place in only the space of three weeks, crazy, huh?)
Anybody ever experience this?
What was your dose of Amitriptyline?
I'm no longer on it (just on Gabapentin 3000 mgs. and pain medication) but I never experienced any aggressiveness while I was on it. It just made me sleep all the time. The Gabapentin gives me memory and word recall issues and I can't imagine taking them both at the same time.
Lynne, I am sorry to read that Amitriptyline affected you in that awful way. It is not a med I have ever taken so I cannot comment personally. I hope you find something that helps soon. I remember when I was put back on Tegretol after my Gabapentin stopped working for me. I felt as if I had a personality transplant within 48 hours. I turned from happy bunny to a grumpy b***h! It's not good!
Thanks Gloria and Jackie,
Maybe it's enough for me to know it doesnt agree with me.
Yeah, the gaba is getting rough. I have reduced my workload at my job and am starting a new project with less stress and idstractions. My thinking skills are so unsharp. I used to be the quick on your feet thinker, now I am happy to just figure out what people are talking about. Better than pain though, that's for sure...
I have been on amitrip before back in the 90s for depression and it worked really well for me back then. And this time around I'm taking it in conjunction with gabapentin for the TN (and lets face it, it gets us down so it being an antidepressant is a good sideline!). Up to 50mg currently though will probably up it to 75mg as that's what I was on back then and handled it fine. I take it at night (and hooray sleeping much better due to it!).
I have been rather snappy and grumpy but I do wonder if that's the pain rather than the amitrip!
the dose I was taking was too low for me to get any antidepressant relief. And yes, that would have been a benefit. I am going to see a therapist. Dealing with doctors and chronic health/pain issues (I also have neurological issues for which I am limbo) are really getting me down. I worry all the time about the drugs not working or having to take so much I turn into a zombie and what that would me for my family, my job and my quality of life.
It IS depressing.
A year ago I didnt think things could get much worse. Then they did, the TN started and my walking issues flered. It is sad when the only thing you can comfort yourself with is "well, at least I dont have cancer" : (
Thanks for everyone who replied. It is such a help to know that I am not alone and other folks know EXACTLY what I am going through (it is so out of the scope for other folks to relate to)
I think a therapist is a good idea. I hope they can help you :)